What Happens to Your Body When You Overdose?

emergency-room-visit

Drug overdoses are one of the scariest risks associated with substance use, and, unfortunately, they happen frequently. There were nearly 70,000 drug overdoses in the United States in 2018 alone. That figure breaks down to 128 people every single day.

It’s important for people to know the signs, risk factors, and how the body can recover from an overdose.

A drug overdose is a medical emergency that requires immediate intervention.

What Happens to Your Body When You Overdose?

A drug overdose occurs when you take more of a drug than your body can process. You may not recognize that you’re overdosing when it’s happening.

Different drugs affect different parts of the brain. Depending on the drug, overdose symptoms vary, but some common symptoms include:

  • Difficulty breathing or slowed breathing
  • High or low body temperature
  • Vomiting
  • Hallucinations
  • Seizures

Drug overdoses are medical emergencies that require immediate intervention. If someone doesn’t get help soon enough, they can die.

medical-emergency

Why Do Overdoses Happen?

Overdoses can happen for various reasons. Common ones include:

  • Accidentally taking more of a substance than the body can handle – This becomes more likely if you’ve stopped taking that drug for a while. During that period, your tolerance for the drug decreases. If you then take the same dose that you were used to taking, you may increase the risk of overdosing.
  • Accidentally mixing drugs – Street drugs are rarely pure. Many times, dealers “cut” drugs with cheaper ingredients to make them stronger. For instance, many dealers combine heroin with other synthetic opioids like fentanyl, a substance that’s 50-100x more potent than morphine. There’s no way of knowing how your body will react to this combination.
  • Negative drug interactions – For example, mixing certain medications with alcohol can increase the risk of overdose. That’s why it’s important to understand drug interactions for any legal or illicit substance you take.

What Puts You at Risk of an Overdose?

You’re at risk of overdosing anytime you abuse a substance, but some things can increase the risk. These are called risk factors, and common ones include:

  • Having an opioid use disorder
  • Having medical conditions, like HIV or liver or lung disease
  • Using the same amount of a drug after a sustained period of not having taken that drug
  • Having a low level of physical tolerance
  • Increasing the amount of the substance you’re using
  • Becoming dependent on the drug
  • Binging or taking a large amount of the drug in a short period
  • Using drugs intravenously (directly into the veins)
  • Having a history of suicide attempts
  • Mixing drugs or taking multiple substances closely together
  • Dropping out of substance abuse treatment prematurely
  • Having a history of previous overdoses
  • Being recently released from jail or prison
  • Having co-occurring mental health conditions

According to the World Health Organization, men are more likely to overdose on opioids than women. People with a lower socioeconomic background are also at a higher risk.

Signs of an Overdose

Drug overdoses aren’t always apparent. It’s important to know the signs and symptoms of an overdose on different types of drugs, so you can protect yourself and your loved ones.

Alcohol

Alcohol overdose symptoms may include:

If you’re concerned someone is overdosing on alcohol, call 911. Don’t assume the person will sleep it off. Don’t leave an unconscious person alone. This may result in them choking on their own vomit. If they start vomiting, try to keep them in a seated position. If they remain lying down, turn their head to the side.

Cocaine

Cocaine overdose symptoms may include:

Cocaine overdose can occur at any time. Many people drink alcohol when they use cocaine, which can increase this risk. Additionally, cocaine potency varies dramatically. It’s not uncommon for dealers to lace cocaine with synthetic opioids like fentanyl.

Call 911 immediately if you suspect someone is overdosing on cocaine. Do not restrain someone if they’re having a seizure. Try to position them safely in a side-lying position.  You can also apply a cold towel to their forehead and wrists to help regulate body temperature.

Meth

Meth overdose symptoms may include:

Call 911 if you suspect someone is overdosing on meth. If they are unconscious, try to move them so they’re laying on their side. If they’re on their back, they risk choking on their vomit. If they’re having a seizure, don’t restraint them, but try to keep their head and limbs away from any objects that could result in injuries.

Heroin/Opioids

Opioid overdoses have become increasingly common in recent years. Opioid overdose symptoms include:

Call 911 immediately if you think someone is overdosing on opioids. If you have naloxone available, administer it. Naloxone can help reverse opioid overdose effects. Try to keep the person awake and conscious. Lay them on their side to avoid the risk of choking.

Have You Decided It’s Time to Get Help?

How to Get Started

Why You Need to Know What Good Samaritan Laws Are

If you suspect someone is overdosing on any drug, call 911 immediately. The faster someone gets help, the more likely they are to survive.

Some people feel nervous about seeking medical attention because they don’t want the police to get involved. In response to this fear, 40 states and Washington, D.C. have passed “Good Samaritan” laws. These laws offer protection for low-level drug offenses.

Seeking Treatment After a Drug Overdose

Overdoses can be intense wake-up calls. For many people, they act as a catalyst for entering treatment. At Footprints to Recovery, we’re here to help you get back on your feet. No matter your circumstances or your past, we’re to support you. Contact us today to learn more.

References

  1. https://www.cdc.gov/drugoverdose/data/statedeaths.html
  2. https://www.drugabuse.gov/publications/drugfacts/fentanyl
  3. https://www.niaaa.nih.gov/publications/brochures-and-fact-sheets/harmful-interactions-mixing-alcohol-with-medicines
  4. https://www.who.int/news-room/fact-sheets/detail/opioid-overdose
  5. https://www.mayoclinic.org/diseases-conditions/alcohol-poisoning/symptoms-causes/syc-20354386
  6. https://www.drugabuse.gov/publications/drugfacts/cocaine
  7. https://www.samhsa.gov/meth
  8. https://medlineplus.gov/opioidoverdose.html
  9. https://www.drugpolicy.org/issues/good-samaritan-fatal-overdose-prevention-laws

Trusted & Approved Addiction Treatment Centers

Helo Icon

The National Association of Addiction Treatment Providers (NAATP) is a nonprofit professional society designed to offer support to organizations across the continuum of care. Since 1978, it has extended resources, advocacy and thought leadership to its members.

Helo Icon

The Joint Commission for the Accreditation of Healthcare Organizations (JCAHCO) evaluates quality of care provided by healthcare organizations. Footprints has the Gold Seal of Approval, which means we possess the highest standard of safety and quality of care.

LegitScript is a third-party certification that confirms that Footprints follows all applicable laws and regulations. It shows that our company has been vetted and that we demonstrate an ongoing commitment to integrity and transparency.